Hail, Stokes
- When
- June 1, 2:50 PM EST
- Where
- Stokes County, Sandy Ridge
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.500, -80.117
Thunderstorm winds downed trees 7 miles west of Yanceyville, Walnut Cove, 7 miles north of Jefferson, and downed trees and power lines in Mayodan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 1st produced damaging winds and hail up to tennis ball size.Thunderstorm winds downed trees 7 miles west of Yanceyville, Walnut Cove, 7 miles north of Jefferson, and downed trees and power lines in Mayodan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 2:11 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 311 PM EDT SAT JUN 1 2002 HAD NICKEL SIZED HAIL IN ROANOKE WITH A VIL OF 63 BACK EDGE OF MCS JUST SOUTH OF HTS. PCPN WILL STILL BE IN MY WRN FA AT ZONE ISSUANCE SO PLAN ON HAVING PCPN IN EARLY. SHORT RANGE... NOTHING MUCH UPSTREAM ATTM...SO NOT TOO CONFIDENT THAT ANYTHING WILL MOVE IN LATE TONIGHT. APPEARS BETTER CONCENTRATION OF CONVECTION WILL BE FURTHER WEST ON SUNDAY...BUT WE REMAIN UNSTABLE ENOUGH TO KEEP SCATTERED TSRA IN THE WEST...SLIGHT EAST DUE TO DOWNSLOPE. THE WAY THE 8H THETA SETS UP SUNDAY NIGHT...BRINGS MORE OF A CONCERN FOR AN MCS TREKKING THROUGH MY FA...ESPECIALLY WEST AND NORTH. WEDGE LIFTS OUT MONDAY...WITH SCATTERED CONVECTION EXPECTED...AND FLOW GOING MORE WEST. WILL KEEP CHANCE IN THROUGH MONDAY NIGHT...LOWERED TEMPS SLIGHTLY MONDAY DUE TO WEDGE AND PSBL CLOUDINESS WITH MCS DEBRIS. EXTENDED... KEEPING CHANCE OF SHRA/TSRA BASED ON LATEST MODEL DATA SLOWING THE MAIN FNTL SYS DOWN LATE THIS WEEK...AND IN LINE WITH HPC/S THINKING. LOOKS LIKE BEST CHANCE WILL BE THU-SAT...WITH MAINLY DIURNAL ACTIVITY TUE-WED. PRELIM NUMBERS ONLY FCSTID = 5 ROA 69 88 65 83 / 10 20 30 40 LYH 66 88 63 81 / 0 10 30 30 DAN 67 93 66 86 / 0 10 20 30 BLF 63 82 61 78 / 30 30 50 40 LWB 61 79 56 78 / 30 30 50 40 BCB 63 84 61 81 / 20 30 30 40 TNB 61 82 61 82 / 30 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EDT SAT JUN 1 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA... FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THE MAIN THREAT OF SEVERE WEATHER FROM THESE STORMS WOULD BE DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. JH
The national radar mosaic for the moment the first event began.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301282, 5301283, 5301285, 5301284, 5301286, 5301287, 5301347, 5301348.